MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0308
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 05/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
During preparation for a coil embolization procedure, the physician was unable to advance a penumbra smart coil (smart coil) out of its introducer sheath on the back table.It was reported that the smart coil was stuck inside its introducer sheath and would not advance out.The issue with the smart coil occurred prior to use and, therefore, the smart coil was not used in the procedure.The procedure was completed using a new smart coil.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly was kinked at approximately 5.0 cm, 42.0 cm, 71.0 cm and 141.0 cm from the proximal end.The smart coil pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and undamaged.After resheathing the smart coil to its proper location, the smart coil was able to advance through its introducer sheath and a demonstration microcatheter.Resistance was experienced when the pusher assembly kinks were advanced into the introducer sheath and microcatheter.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the mid-joint is retracted through the introducer sheath friction lock, resistance will likely be experienced while attempting to advance the device.If the smart coil is forcefully advanced against resistance, damage such as kinks may occur.Further investigation revealed additional kinks on the pusher assembly.These kinks were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8768128
Report Number3005168196-2019-01319
Device Sequence Number2359865
Product Code HCG
UDI-Device Identifier00814548015057
UDI-Public00814548015057
Combination Product (Y/N)Y
Initial Reporter CountryLE
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2023
Device Catalogue Number400SMTSFT0308
Device Lot NumberF83939
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/10/2019
Supplement Date Received by Manufacturer08/06/2019
Initial Report FDA Received Date07/08/2019
Supplement Report FDA Received Date08/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005